Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Not feeling too well on Epzicom (and interaction with alcohol)
Sep 24, 2013

A couple of days ago I asked a question. I've just read your kind reply - http://www.thebody.com/Forums/AIDS/SideEffects/Q231897.html - and I've realized I've made a silly mistake, writing "liver" instead of "kidneys". I had to switch from Truvada to Epzicom because Truvada damaged my kidneys, not my liver. I really apologize for my mistake and I hope you can reconsider your reply based on this correction, both regarding switching back to Truvada and potential alcohol interaction. Thank you very much and again, sorry for your time! I am copying below the correct text of my question with the word "kidneys" instead of "liver" (I'm sure it will make much more sense to you now!).

Not feeling too well on Epzicom (and interaction with alcohol) Sep 22, 2013

Hi there, I've been positive for 8 years and on treatment for about 8 months. Currently undetectable and CD4=422 (15.4%). I started treatment on Truvada+Reyataz+Norvir last December. I didn't feel the slightest side effect and the meds were acting well, but lab tests showed Truvada was damaging my kidneys. Therefore my doctor made me switch to Epzicom+Reyataz-Norvir, nine weeks ago. I haven't been feeling too well, especially in the beginning. My temperature went up compared to my previous "normal" level, but just a little bit (generally not above 37C...still a +1C difference compared to before starting Epzicom) and mostly in the first month and a half, while now it happens occasionally. But I do have liquid stool almost everyday, a while after taking the meds (which I take over breakfast); I feel a general discomfort in my stomach, and sometimes nausea, mostly in the mornings; and I have a general feeling of being a bit ill, which I didn't experience at all with Truvada. While I am not worried at all about the infamous allergic reaction to Epzicom, since it's clearly not my case, I'm wondering if interaction with alcohol might be creating problems. I drink one glass of wine over dinner, sometimes two if I'm having dinner out with friends, but not often. I've already experienced that if I drink even a little bit more than that on a night out with friends, I feel lousy the next day (like never before), and I'm ok with that. But I'm wondering whether I should even eliminate those one or two glasses - is that enough alcohol to cause nausea, discomfort in my stomach and that feeling of being ill? Also, once the lighter tenofovir formulation will be available in my country, would you support my idea of proposing my doctor to switch back to that kind of regimen since I felt so well on Truvada, or the fact that the original tenofovir formulation clearly damaged my kidneys would make it advisable to simply stay away from that drug despite the lighter formulation?

Thanks a lot for your time!

Response from Dr. Henry

Epzicom can be a safer drug than Truvada for patients with kidney problems> Epzicom is generally tolerated as well as Truvada in persons who are HLA B5701 negative. I have not seen data that suggests that persons on Epzicom are more sensitive to alcohol that patients taking Truvada though there can be individual variations. There is a new form of tenofovir in development (taf form) that may be safer to take in persons with renal problems (1-2 years out) so if you have to put up with some side effects with Epzicom it may not be long term. Also, one can consider an alternative regimen such as dolutegravir instead of the ritonavir/atazanavir. Studies are also being conducted to see if some 2 drug regimens or NRTI sparing regimens may be acceptable but in general those are not ready for broad use or wide endorsement. KH


Previous
Not feeling too well on Epzicom (and interaction with alcohol)
Next
Inflammation

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement